Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 65, NWS Jackson, KY

May 31, 1998Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 31, 1998, 10:45 PM CDT for Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 10:45 PM CDT (03:45 UTC)
Expired
Jun 1, 1998, 1:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 010346
FFWJKL
KYC231-010645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1145 PM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 145 AM CDT (245 AM EDT).

* AT 1040 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN LAKE CUMBERLAND...MOVING
  SOUTHEAST AT 35 MPH.

* RADAR INDICATES HEAVY RAIN WILL CONTINUE OVER WAYNE COUNTY THROUGH
  MIDNIGHT CDT. THIS WILL RESULT IN FLASH FLOODING OF CREEKS...
  STREAMS...AND LOW LYING AREAS..

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERR OF FLOODING.

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 31, 9:04 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 31, 9:04 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1004 PM EDT SUN MAY 31 1998

A QUICK UPDATE FOR COUNTIES UNDER WW 480 AS WATCH HAS EXPIRED AT 02Z.
WILL KEEP SCATTERED SHRA/TSRA GOING FOR THE OVERNIGHT AS LATEST RUC
KEEPS INSTABILITY AROUND THROUGH 09Z.

ELSEWHERE EVERYTHING IN LINE WITH SVR WATCH 484 WITH SVR ACTIVITY
MAINLY CONFINED TO CUMBERLAND VALLEY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  61/74/61/82 6214
LOZ  61/76/60/83 7224

WHP

In the hours before

Local storm report, May 31, 8:04 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
904 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

815 PM     NEAR STANTON              KY   WIND DAMAGE
05/31/98   POWELL                         POWER LINES DOWN
                                          REPORT FROM FIRE DEPT

815 PM     SLADE                     KY   WIND DAMAGE
05/31/98   POWELL                         POWER LINES DOWN ALONG HWY
                                          15. REPORTED BY FIRED DEPT

907 PM     FAUBUSH                   KY   WIND DAMAGE
05/31/98   PULASKI                        SEVERAL TREES DOWNED. REPORT
                                          FROM FIRE DEPT.
Local storm report, May 31, 8:18 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

907 PM     17 W SOMERSET             KY   1.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES
Local storm report, May 31, 8:18 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

907 PM     17 W SOMERSET             KY   1.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES
Special weather statement, May 31, 9:19 PM CDT, 1 hour 26 minutes before
KYZ044-050>052-058>060-104-106-010320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1019 PM EDT SUN MAY 31 1998

...SEVERE THUNDERSTORM WATCH EXPIRED AT 1000 PM EDT FOR BATH...
ELLIOTT...ESTILL...FLEMING...MENIFEE...MONTGOMERY...MORGAN...
POWELL...AND ROWAN COUNTIES...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
SOUTHEAST AND EAST CENTRAL KENTUCKY EXPIRED AT 10 PM EDT. NO
ADDITIONAL SEVERE WEATHER IS EXPECTED TONIGHT.

WHP
Local storm report, May 31, 9:42 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    FAUBUSH                   KY   0.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES
Local storm report, May 31, 9:42 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    FAUBUSH                   KY   0.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTSevere Thunderstorm WarningJKLEstill47 min
May 31, 7:23 PM CDTSevere Thunderstorm WarningJKLPulaski62 min
May 31, 7:29 PM CDTSevere Thunderstorm WarningJKLLee, Wolfe56 min
May 31, 7:29 PM CDTSevere Thunderstorm WarningJKLLee, Wolfe51 min
May 31, 7:42 PM CDTSevere Thunderstorm WarningJKLBreathitt48 min
May 31, 8:11 PM CDTTornado WarningJKLPulaski49 min
May 31, 8:23 PM CDTTornado WarningJKLMcCreary47 min
May 31, 8:34 PM CDTSevere Thunderstorm WarningJKLLaurel, Whitley46 min
May 31, 8:55 PM CDTTornado WarningJKLWhitley45 min
May 31, 9:05 PM CDTSevere Thunderstorm WarningJKLPulaski45 min
May 31, 9:30 PM CDTSevere Thunderstorm WarningJKLBell, Knox30 min
May 31, 9:55 PM CDTSevere Thunderstorm WarningJKLWayne45 min

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.